Framed bordism and Lagrangian embeddings of exotic spheres

Abstract

In dimensions congruent to 1 modulo 4, we prove that the cotangent bundle of an exotic sphere which does not bound a parallelisable manifold is not symplectomorphic to the cotangent bundle of the standard sphere. More precisely, we prove that such an exotic sphere cannot embed as a Lagrangian in the cotangent bundle of the standard sphere. The main ingredients of the construction are (1) the fact that the graph of the Hopf fibration embeds the standard sphere, and hence any Lagrangian which embeds in its cotangent bundle, as a displaceable Lagrangian in the product a symplectic vector space of the appropriate dimension with its complex projective space, and (2) a moduli space of solutions to a perturbed Cauchy-Riemann equation introduced by Gromov.

  • [adams] R. A. Adams, Sobolev Spaces, New York: Academic Press, 1975, vol. 65.
    @book {adams, MRKEY = {0450957},
      AUTHOR = {Adams, Robert A.},
      TITLE = {Sobolev Spaces},
      SERIES = {Pure Appl. Math.},
      VOLUME={65},
      PUBLISHER = {Academic Press},
      ADDRESS={New York},
      YEAR = {1975},
      PAGES = {xviii+268},
      MRCLASS = {46E35},
      MRNUMBER = {0450957},
      MRREVIEWER = {A. Kufner},
      ZBLNUMBER = {0314.46030},
      }
  • [ASIV] Go to document M. F. Atiyah and I. M. Singer, "The index of elliptic operators. IV," Ann. of Math., vol. 93, pp. 119-138, 1971.
    @article {ASIV, MRKEY = {0279833},
      AUTHOR = {Atiyah, M. F. and Singer, I. M.},
      TITLE = {The index of elliptic operators. {IV}},
      JOURNAL = {Ann. of Math.},
      FJOURNAL = {Annals of Mathematics. Second Series},
      VOLUME = {93},
      YEAR = {1971},
      PAGES = {119--138},
      ISSN = {0003-486X},
      MRCLASS = {57.50},
      MRNUMBER = {0279833},
      MRREVIEWER = {F. Hirzebruch},
      DOI = {10.2307/1970756},
      ZBLNUMBER = {0212.28603},
      }
  • [ALP] M. Audin, F. Lalonde, and L. Polterovich, "Symplectic rigidity: Lagrangian submanifolds," in Holomorphic Curves in Symplectic Geometry, Basel: Birkhäuser, 1994, vol. 117, pp. 271-322.
    @incollection{ALP,
      author={Audin, M. and Lalonde, F. and Polterovich, L.},
      TITLE={Symplectic rigidity: {L}agrangian submanifolds},
      BOOKTITLE={Holomorphic Curves in Symplectic Geometry},
      series={Progr. Math.},
      volume={117},
      publisher={Birkhäuser},
      ADDRESS={Basel},
      YEAR={1994},
      pages={271--322},
      MRNUMBER={1274934} , ZBLNUMBER={0802.53001},
      }
  • [BC] Go to document P. Biran and K. Cieliebak, "Lagrangian embeddings into subcritical Stein manifolds," Israel J. Math., vol. 127, pp. 221-244, 2002.
    @article{BC,
      author={Biran, Paul and Cieliebak, Kai},
      title={Lagrangian embeddings into subcritical {S}tein manifolds},
      journal={Israel J. Math.},
      volume={127},
      YEAR={2002},
      pages={221--244},
      issn={0021-2172},
      MRNUMBER={1900700},
      ZBLNUMBER={1165.53378},
      DOI={10.1007/BF02784532},
      }
  • [berger] M. Berger, A Panoramic View of Riemannian Geometry, New York: Springer-Verlag, 2003.
    @book {berger, MRKEY = {2002701},
      AUTHOR = {Berger, Marcel},
      TITLE = {A Panoramic View of {R}iemannian Geometry},
      PUBLISHER = {Springer-Verlag},
      ADDRESS = {New York},
      YEAR = {2003},
      PAGES = {xxiv+824},
      ISBN = {3-540-65317-1},
      MRCLASS = {53-02 (53C20 53C21 53C55 58J20)},
      MRNUMBER = {2002701},
      MRREVIEWER = {J{ü}rgen Eichhorn},
      ZBLNUMBER = {1038.53002},
      }
  • [buh] Go to document L. Buhovsky, "Homology of Lagrangian submanifolds in cotangent bundles," Israel J. Math., vol. 143, pp. 181-187, 2004.
    @article {buh, MRKEY = {2106982},
      AUTHOR = {Buhovsky, Lev},
      TITLE = {Homology of {L}agrangian submanifolds in cotangent bundles},
      JOURNAL = {Israel J. Math.},
      FJOURNAL = {Israel Journal of Mathematics},
      VOLUME = {143},
      YEAR = {2004},
      PAGES = {181--187},
      ISSN = {0021-2172},
      CODEN = {ISJMAP},
      MRCLASS = {53D40 (53D12)},
      MRNUMBER = {2106982},
      MRREVIEWER = {Alexandru L. Oancea},
      DOI = {10.1007/BF02803498},
      ZBLNUMBER = {1090.53063},
      }
  • [EE] Go to document C. J. Earle and J. Eells, "A fibre bundle description of Teichmüller theory," J. Differential Geometry, vol. 3, pp. 19-43, 1969.
    @article {EE, MRKEY = {0276999},
      AUTHOR = {Earle, Clifford J. and Eells, James},
      TITLE = {A fibre bundle description of {T}eichmüller theory},
      JOURNAL = {J. Differential Geometry},
      FJOURNAL = {Journal of Differential Geometry},
      VOLUME = {3},
      YEAR = {1969},
      PAGES = {19--43},
      ISSN = {0022-040X},
      MRCLASS = {57.47},
      MRNUMBER = {0276999},
      URL = {http://projecteuclid.org/euclid.jdg/1214428816},
      ZBLNUMBER={0185.32901},
      }
  • [floer-monopole] A. Floer, "Monopoles on asymptotically flat manifolds," in The Floer Memorial Volume, Basel: Birkhäuser, 1995, vol. 133, pp. 3-41.
    @incollection {floer-monopole, MRKEY = {1362821},
      AUTHOR = {Floer, Andreas},
      TITLE = {Monopoles on asymptotically flat manifolds},
      BOOKTITLE = {The {F}loer Memorial Volume},
      SERIES = {Progr. Math.},
      VOLUME = {133},
      PAGES = {3--41},
      PUBLISHER = {Birkhäuser},
      ADDRESS = {Basel},
      YEAR = {1995},
      MRCLASS = {58D27 (53C07 58E15 58G03)},
      MRNUMBER = {1362821},
      MRREVIEWER = {Andrew Dancer},
      ZBLNUMBER = {0836.58010},
      }
  • [floer] Go to document A. Floer, "The unregularized gradient flow of the symplectic action," Comm. Pure Appl. Math., vol. 41, iss. 6, pp. 775-813, 1988.
    @article {floer, MRKEY = {0948771},
      AUTHOR = {Floer, Andreas},
      TITLE = {The unregularized gradient flow of the symplectic action},
      JOURNAL = {Comm. Pure Appl. Math.},
      FJOURNAL = {Communications on Pure and Applied Mathematics},
      VOLUME = {41},
      YEAR = {1988},
      NUMBER = {6},
      PAGES = {775--813},
      ISSN = {0010-3640},
      CODEN = {CPAMA},
      MRCLASS = {58F05},
      MRNUMBER = {0948771},
      MRREVIEWER = {Holger Kantz},
      DOI = {10.1002/cpa.3160410603},
      ZBLNUMBER = {0633.53058},
      }
  • [FHS] Go to document A. Floer, H. Hofer, and D. Salamon, "Transversality in elliptic Morse theory for the symplectic action," Duke Math. J., vol. 80, iss. 1, pp. 251-292, 1995.
    @article {FHS, MRKEY = {1360618},
      AUTHOR = {Floer, Andreas and Hofer, Helmut and Salamon, Dietmar},
      TITLE = {Transversality in elliptic {M}orse theory for the symplectic action},
      JOURNAL = {Duke Math. J.},
      FJOURNAL = {Duke Mathematical Journal},
      VOLUME = {80},
      YEAR = {1995},
      NUMBER = {1},
      PAGES = {251--292},
      ISSN = {0012-7094},
      CODEN = {DUMJAO},
      MRCLASS = {58E05 (57R70 58F05)},
      MRNUMBER = {1360618},
      MRREVIEWER = {Karl Friedrich Siburg},
      DOI = {10.1215/S0012-7094-95-08010-7},
      ZBLNUMBER = {0846.58025},
      }
  • [fuk] Go to document K. Fukaya, "Application of Floer homology of Langrangian submanifolds to symplectic topology," in Morse Theoretic Methods in Nonlinear Analysis and in Symplectic Topology, New York: Springer-Verlag, 2006, vol. 217, pp. 231-276.
    @incollection {fuk, MRKEY = {2276953},
      AUTHOR = {Fukaya, Kenji},
      TITLE = {Application of {F}loer homology of {L}angrangian submanifolds to symplectic topology},
      BOOKTITLE = {Morse Theoretic Methods in Nonlinear Analysis and in Symplectic Topology},
      SERIES = {NATO Sci. Ser. II Math. Phys. Chem.},
      VOLUME = {217},
      PAGES = {231--276},
      PUBLISHER = {Springer-Verlag},
      ADDRESS = {New York},
      YEAR = {2006},
      MRCLASS = {53D40 (53D12 53D35)},
      MRNUMBER = {2276953},
      MRREVIEWER = {Michael J. Usher},
      DOI = {10.1007/1-4020-4266-3_06},
      ZBLNUMBER={1089.53064},
      }
  • [FOOO] K. Fukaya, Y. -G. Oh, H. Ohta, and K. Ono, Lagrangian intersection Floer Theory: Anomaly and Obstruction. Part I, Providence, RI: Amer. Math. Soc., 2009, vol. 46.
    @book{FOOO,
      author={Fukaya, Kenji and Oh, Y.-G. and Ohta, H. and Ono, K.},
      TITLE={Lagrangian intersection {F}loer Theory: Anomaly and Obstruction. Part {\rm I}},
      SERIES={AMS/IP Stud. Adv. Math.},
      VOLUME={46},
      YEAR={2009},
      PUBLISHER={Amer. Math. Soc.},
      ADDRESS={Providence, RI},
      MRNUMBER={2553465},
      ZBLNUMBER={1181.53002},
      }
  • [gromov] Go to document M. Gromov, "Pseudoholomorphic curves in symplectic manifolds," Invent. Math., vol. 82, iss. 2, pp. 307-347, 1985.
    @article {gromov, MRKEY = {0809718},
      AUTHOR = {Gromov, M.},
      TITLE = {Pseudoholomorphic curves in symplectic manifolds},
      JOURNAL = {Invent. Math.},
      FJOURNAL = {Inventiones Mathematicae},
      VOLUME = {82},
      YEAR = {1985},
      NUMBER = {2},
      PAGES = {307--347},
      ISSN = {0020-9910},
      CODEN = {INVMBH},
      MRCLASS = {53C15 (32F25 53C57 57R15)},
      MRNUMBER = {0809718},
      MRREVIEWER = {Yakov Eliashberg},
      DOI = {10.1007/BF01388806},
      ZBLNUMBER={0592.53025},
      }
  • [HZW] Go to document H. Hofer, K. Wysocki, and E. Zehnder, "A general Fredholm theory. I. A splicing-based differential geometry," J. Eur. Math. Soc. $($JEMS$)$, vol. 9, iss. 4, pp. 841-876, 2007.
    @article {HZW, MRKEY = {2341834},
      AUTHOR = {Hofer, H. and Wysocki, K. and Zehnder, E.},
      TITLE = {A general {F}redholm theory. {I}. {A} splicing-based differential geometry},
      JOURNAL = {J. Eur. Math. Soc. $($JEMS$)$},
      FJOURNAL = {Journal of the European Mathematical Society (JEMS)},
      VOLUME = {9},
      YEAR = {2007},
      NUMBER = {4},
      PAGES = {841--876},
      ISSN = {1435-9855},
      MRCLASS = {53D45 (47A53 58B15)},
      MRNUMBER = {2341834},
      MRREVIEWER = {Tobias Ekholm},
      DOI = {10.4171/JEMS/99},
      ZBLNUMBER={1149.53053},
      }
  • [KM] Go to document M. A. Kervaire and J. W. Milnor, "Groups of homotopy spheres. I," Ann. of Math., vol. 77, pp. 504-537, 1963.
    @article {KM, MRKEY = {0148075},
      AUTHOR = {Kervaire, Michel A. and Milnor, John W.},
      TITLE = {Groups of homotopy spheres. {I}},
      JOURNAL = {Ann. of Math.},
      FJOURNAL = {Annals of Mathematics. Second Series},
      VOLUME = {77},
      YEAR = {1963},
      PAGES = {504--537},
      ISSN = {0003-486X},
      MRCLASS = {57.10},
      MRNUMBER = {0148075},
      MRREVIEWER = {J. F. Adams},
      DOI = {10.2307/1970128},
      ZBLNUMBER = {0115.40505},
      }
  • [lazzarini] Go to document L. Lazzarini, "Existence of a somewhere injective pseudo-holomorphic disc," Geom. Funct. Anal., vol. 10, iss. 4, pp. 829-862, 2000.
    @article {lazzarini, MRKEY = {1791142},
      AUTHOR = {Lazzarini, L.},
      TITLE = {Existence of a somewhere injective pseudo-holomorphic disc},
      JOURNAL = {Geom. Funct. Anal.},
      FJOURNAL = {Geometric and Functional Analysis},
      VOLUME = {10},
      YEAR = {2000},
      NUMBER = {4},
      PAGES = {829--862},
      ISSN = {1016-443X},
      CODEN = {GFANFB},
      MRCLASS = {32Q65 (53D40)},
      MRNUMBER = {1791142},
      MRREVIEWER = {Yong-Geun Oh},
      DOI = {10.1007/PL00001640},
      ZBLNUMBER = {1003.32004},
      }
  • [MS] D. McDuff and D. Salamon, $J$-Holomorphic Curves and Symplectic Topology, Providence, RI: Amer. Math. Soc., 2004, vol. 52.
    @book {MS, MRKEY = {2045629},
      AUTHOR = {McDuff, Dusa and Salamon, Dietmar},
      TITLE = {{$J$}-Holomorphic Curves and Symplectic Topology},
      SERIES = {Amer. Math. Soc. Colloq. Publ.},
      VOLUME = {52},
      PUBLISHER = {Amer. Math. Soc.},
      ADDRESS = {Providence, RI},
      YEAR = {2004},
      PAGES = {xii+669},
      ISBN = {0-8218-3485-1},
      MRCLASS = {53D45 (32Q65 53D40 57R17)},
      MRNUMBER = {2045629},
      MRREVIEWER = {Ignasi Mundet-Riera},
      ZBLNUMBER = {1064.53051},
      }
  • [oh-perturb-boundary] Go to document Y. Oh, "Fredholm theory of holomorphic discs under the perturbation of boundary conditions," Math. Z., vol. 222, iss. 3, pp. 505-520, 1996.
    @article {oh-perturb-boundary, MRKEY = {1400206},
      AUTHOR = {Oh, Yong-Geun},
      TITLE = {Fredholm theory of holomorphic discs under the perturbation of boundary conditions},
      JOURNAL = {Math. Z.},
      FJOURNAL = {Mathematische Zeitschrift},
      VOLUME = {222},
      YEAR = {1996},
      NUMBER = {3},
      PAGES = {505--520},
      ISSN = {0025-5874},
      CODEN = {MAZEAX},
      MRCLASS = {58D10 (32F25 58B15 58F05)},
      MRNUMBER = {1400206},
      MRREVIEWER = {Jean-Claude Sikorav},
      DOI = {10.1007/PL00004544},
      ZBLNUMBER = {0863.53024},
      }
  • [oh-disjunction] Y. Oh, "Gromov-Floer theory and disjunction energy of compact Lagrangian embeddings," Math. Res. Lett., vol. 4, iss. 6, pp. 895-905, 1997.
    @article {oh-disjunction, MRKEY = {1492128},
      AUTHOR = {Oh, Yong-Geun},
      TITLE = {Gromov-{F}loer theory and disjunction energy of compact {L}agrangian embeddings},
      JOURNAL = {Math. Res. Lett.},
      FJOURNAL = {Mathematical Research Letters},
      VOLUME = {4},
      YEAR = {1997},
      NUMBER = {6},
      PAGES = {895--905},
      ISSN = {1073-2780},
      MRCLASS = {58E05 (58D10 58F05)},
      MRNUMBER = {1492128},
      MRREVIEWER = {Joa Weber},
      ZBLNUMBER = {0899.58020},
      }
  • [oh-removal] Go to document Y. Oh, "Removal of boundary singularities of pseudo-holomorphic curves with Lagrangian boundary conditions," Comm. Pure Appl. Math., vol. 45, iss. 1, pp. 121-139, 1992.
    @article {oh-removal, MRKEY = {1135926},
      AUTHOR = {Oh, Yong-Geun},
      TITLE = {Removal of boundary singularities of pseudo-holomorphic curves with {L}agrangian boundary conditions},
      JOURNAL = {Comm. Pure Appl. Math.},
      FJOURNAL = {Communications on Pure and Applied Mathematics},
      VOLUME = {45},
      YEAR = {1992},
      NUMBER = {1},
      PAGES = {121--139},
      ISSN = {0010-3640},
      CODEN = {CPAMA},
      MRCLASS = {58E20 (35A20)},
      MRNUMBER = {1135926},
      MRREVIEWER = {Louis Funar},
      DOI = {10.1002/cpa.3160450106},
      ZBLNUMBER = {0743.58018},
      }
  • [polterovich-monotone] Go to document L. Polterovich, "Monotone Lagrange submanifolds of linear spaces and the Maslov class in cotangent bundles," Math. Z., vol. 207, iss. 2, pp. 217-222, 1991.
    @article {polterovich-monotone, MRKEY = {1109663},
      AUTHOR = {Polterovich, Leonid},
      TITLE = {Monotone {L}agrange submanifolds of linear spaces and the {M}aslov class in cotangent bundles},
      JOURNAL = {Math. Z.},
      FJOURNAL = {Mathematische Zeitschrift},
      VOLUME = {207},
      YEAR = {1991},
      NUMBER = {2},
      PAGES = {217--222},
      ISSN = {0025-5874},
      CODEN = {MAZEAX},
      MRCLASS = {58F05 (57R40)},
      MRNUMBER = {1109663},
      DOI = {10.1007/BF02571385},
      ZBLNUMBER = {0703.58018},
      }
  • [seidel-kronecker] Go to document P. Seidel, "Exact Lagrangian submanifolds in $T^*S^n$ and the graded Kronecker quiver," in Different Faces of Geometry, New York: Kluwer/Plenum, 2004, vol. 3, pp. 349-364.
    @incollection {seidel-kronecker, MRKEY = {2103000},
      AUTHOR = {Seidel, Paul},
      TITLE = {Exact {L}agrangian submanifolds in {$T\sp *S\sp n$} and the graded {K}ronecker quiver},
      BOOKTITLE = {Different Faces of Geometry},
      SERIES = {Int. Math. Ser.},
      VOLUME = {3},
      PAGES = {349--364},
      PUBLISHER = {Kluwer/Plenum},
      ADDRESS={New York},
      YEAR = {2004},
      MRCLASS = {53D40 (53D12)},
      MRNUMBER = {2103000},
      MRREVIEWER = {David F. Mart{\'ı}nez-Torres},
      DOI = {10.1007/0-306-48658-X_8},
      ZBLNUMBER = {1070.53049},
      }
  • [seidel-LOS] Go to document P. Seidel, "A long exact sequence for symplectic Floer cohomology," Topology, vol. 42, iss. 5, pp. 1003-1063, 2003.
    @article {seidel-LOS, MRKEY = {1978046},
      AUTHOR = {Seidel, Paul},
      TITLE = {A long exact sequence for symplectic {F}loer cohomology},
      JOURNAL = {Topology},
      FJOURNAL = {Topology. An International Journal of Mathematics},
      VOLUME = {42},
      YEAR = {2003},
      NUMBER = {5},
      PAGES = {1003--1063},
      ISSN = {0040-9383},
      CODEN = {TPLGAF},
      MRCLASS = {53D40},
      MRNUMBER = {1978046},
      MRREVIEWER = {Yong-Geun Oh},
      DOI = {10.1016/S0040-9383(02)00028-9},
      ZBLNUMBER = {1032.57035},
      }
  • [sikorav] J. Sikorav, "Some properties of holomorphic curves in almost complex manifolds," in Holomorphic Curves in Symplectic Geometry, Basel: Birkhäuser, 1994, vol. 117, pp. 165-189.
    @incollection {sikorav, MRKEY = {1274929},
      AUTHOR = {Sikorav, Jean-Claude},
      TITLE = {Some properties of holomorphic curves in almost complex manifolds},
      BOOKTITLE = {Holomorphic Curves in Symplectic Geometry},
      SERIES = {Progr. Math.},
      VOLUME = {117},
      PAGES = {165--189},
      PUBLISHER = {Birkhäuser},
      ADDRESS = {Basel},
      YEAR = {1994},
      MRCLASS = {1274929},
      MRNUMBER = {1274929},
      }
  • [wells] R. O. Wells Jr., Differential Analysis on Complex Manifolds, Second ed., New York: Springer-Verlag, 2008, vol. 65.
    @book {wells, MRKEY = {2359489},
      AUTHOR = {Wells, Jr., Raymond O.},
      TITLE = {Differential Analysis on Complex Manifolds},
      SERIES = {Grad. Texts in Math.},
      VOLUME = {65},
      EDITION = {Second},
      PUBLISHER = {Springer-Verlag},
      ADDRESS = {New York},
      YEAR = {2008},
      PAGES = {xiv+299},
      ISBN = {978-0-387-73891-8},
      MRCLASS = {32-01 (58-01)},
      MRNUMBER = {0608414},
      ZBLNUMBER={0435.32004},
      }
  • [whitehead] G. W. Whitehead, Elements of Homotopy Theory, New York: Springer-Verlag, 1978, vol. 61.
    @book {whitehead, MRKEY = {0516508},
      AUTHOR = {Whitehead, George W.},
      TITLE = {Elements of Homotopy Theory},
      SERIES = {Grad. Texts in Math.},
      VOLUME = {61},
      PUBLISHER = {Springer-Verlag},
      ADDRESS = {New York},
      YEAR = {1978},
      PAGES = {xxi+744},
      ISBN = {0-387-90336-4},
      MRCLASS = {55-02},
      MRNUMBER = {0516508},
      MRREVIEWER = {Brayton Gray},
      ZBLNUMBER = {0406.55001},
      }
  • [OK] D. Kwon and Y. Oh, "Structure of the image of (pseudo)-holomorphic discs with totally real boundary condition," Comm. Anal. Geom., vol. 8, iss. 1, pp. 31-82, 2000.
    @article{OK,
      author={Kwon, Daesung and Oh, Yong-Geun},
      title={Structure of the image of (pseudo)-holomorphic discs with totally real boundary condition},
      note={appendix 1 by {J}ean-{P}ierre {R}osay},
      journal={Comm. Anal. Geom.},
      volume={8},
      YEAR={2000},
      number={1},
      pages={31--82},
      issn={1019-8385},
      MRNUMBER={1730896},
      ZBLNUMBER={0951.32025},
      }

Authors

Mohammed Abouzaid

Department of Mathematics
Massachusetts Institute of Technology
77 Massachusetts Avenue
Cambridge, MA 02139-4307